MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the coring knife was dull, and incomplete coring occurred.The surgeon used other surgical tools to complete coring.It was noted that no patient harm occurred.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Section d6a: date of implant was inadvertently populated in the initial report; the device is not implanted.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6) , confirmed increased cutting resistance as well as blade imperfections; however, a specific cause for these findings could not be conclusively determined through this evaluation.The coring knife was returned in a plastic jar without the protective caps present.The knife handle was not returned.Residue consistent with blood and tissue was present on the knife body and blade edge.Evidence of rust was observed on the blade end, consistent with fluid contact during the implant surgery.Visual and microscopic inspection of the knife revealed multiple blade edge imperfections.A cut test was performed with the returned coring knife and a polyurethane sheet.The knife was able to cut through this material without issue; however, there was increased resistance when compared to a control knife.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.The coring knife passed all testing and inspection.A corrective action/preventive action (capa) investigation was opened to further investigate issues related to the coring knife not being able to cut.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system (lvas) ifu, rev.D, is currently available.Chapter 1, "introduction", lists the apical coring knife as an optional component for device implantation.Chapter 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This chapter also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22438978
Report Number2916596-2025-04180
Device Sequence Number11545052
Product Code DSQ
UDI-Device Identifier05415067038746
UDI-Public(01)05415067038746
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2025
Supplement Date Received by Manufacturer02/19/2026
Initial Report FDA Received Date07/08/2025
Supplement Report FDA Received Date02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexMale
Patient Weight105 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American